Alert archive / New Jersey / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 19, 2002, 4:51 PM EDT for Bergen County, Passaic County, New Jersey. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 2002, 4:51 PM EDT (20:51 UTC)
- Expired
- Jul 19, 2002, 5:45 PM EDT
- In force
- 54 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Passaic County, NJ
The radar
The Brookhaven radar (KOKX), 112 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:15 PM EDT | Thunderstorm Wind 50 E | Montvale, NJ | A severe thunderstorm produced high winds that downed tree limbs in Montvale. This was reported by local law enforcement. |
| Jul 19, 5:20 PM EDT | Hail 0.75 | Clifton, NJ | A spotter reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
329 WUUS51 KOKX 192051 SVROKX NJC003-031-192145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 451 PM EDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERGEN COUNTY IN NORTHEAST NEW JERSEY CENTRAL PASSAIC COUNTY IN NORTHEAST NEW JERSEY * UNTIL 545 PM EDT. * AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BUTLER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... HAWTHORNE AND PATERSON AROUND 500 PM. PARAMUS AND HAWTHORNE AROUND 505 PM. PARAMUS AND ORADELL AROUND 510 PM. BERGENFIELD AND ENGLEWOOD AROUND 515 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE BLOOMINGDALE AND NORWOOD. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4106 7438 4089 7441 4085 7398 4099 7390
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT FRI JUL 19 2002 UNSTABLE AIRMASS OVR THE AREA WITH SCTD CONVECTION BREAKING OUT ACRS THE LWR HUDSON VALLEY INTO NWRN CT WHERE FNTL BOUNDARY LIES. WEAK SFC LO REMAINS OVR THE AREA. TSTMS PRODUCING RAIN...SOME HVY...NOT EXPECTING ANY TSTMS TO BE SVR. MODLES CONSISTANT WITH MOVG THE SFC WAVE SLOWLY TO THE ENE TNGT WITH THE FNTL BOUNDARY SINKING THRU THE AREA. AVN KPS LO PRES ALNG THE MID ATLC CST INTO SAT WITH MEASURABLE PCPN. HAVE LEANED TWD NGM/ETA AND MVG PCPN OUT BY 04Z TO 05Z WITH CLRG. PROBLEM TNGT WL BE HOW DENSE FOG GETS ESPLY ACRS ERN LI. VSBY SAT STILL SHOWING THE STATUS JUST OFF THE CST. DEVLOPING WEAK NE FLOW AND WITH ANY PCPN COULD DEVLOP AREAS OF DENSE FOG. WITH LIGHT WINDS ACRS RGN AND ANY PCPN PATCHY FOG POSSIBLE AND WL MENTION ALL ZONES. MARINE: NO PROBLEMS WITH THE SEAS AND WINDS THRU THE PD. REDUCED VSYS THIS EVENING IN TSTMS AND LATE TNGTH IN FOG. CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE.
Nearby
Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.